More than 1.5 million men and women were diagnosed with some form of cancer in 2010, the National Cancer Institute estimates.
The treatment options for most of them probably included chemotherapy, radiation therapy and surgery. But the treatments often produce side effects including nausea, pain and fatigue.
For patients, such side effects can take over daily life. They can make patients uncomfortable at best and miserable at worst sometimes affecting their ability to stick to their treatments, or making treatments less effective than they could be.
MyHealthNewsDaily looked to the experts for tips on how to cope with some of the common side effects.
Chemotherapy is the treatment that most commonly causes nausea and vomiting. In most cases, patients will be given anti-nausea drugs.
Beyond this, studies have suggested that patients' expectations possibly contribute to the development of nausea during treatment.
A 2004 study conducted by the University of Rochester found that women who thought they were "very likely" to experience severe nausea from chemotherapy were five times more likely to do so than women who thought severe nausea was "very unlikely."
This isn't to say that patients can ward off intense bouts of vomiting simply by being optimistic, the researchers said. Some may know they're susceptible to nausea from previous experience with motion sickness or pregnancy-related nausea.
However, the study does suggest that a positive attitude prior to treatment could help reduce nausea during treatment . Further study is needed, the researchers said.
Some people also find it helpful to avoid greasy, fried, salty or spicy food.
Fatigue is a serious problem for at least 70 percent of cancer patients, the National Cancer Institute says. Chemotherapy and radiation therapy can bring it on, and so can the anemia that often comes with treatment.
Those with cancer find their fatigue is not relieved by rest, and it can often interfere with daily activities. Nonetheless, patients undergoing chemotherapy treatment can try to take on a lighter workload, maintain a proper nutritious diet, exercise daily and rest if they feel tired. It may help patients to remember that fatigue does not mean the cancer is getting worse or the treatment is not working, the National Cancer Institute says.
Some physicians hypothesized that a class of antidepressants known as selective serotonin re-uptake inhibitors (SSRIs) could alleviate fatigue, because previous studies had suggested that serotonin was involved in both fatigue and depression, according to the National Cancer Institute.
However, University of Rochester researchers found that the SSRI paroxetine (sold by its brand name, Paxil) did little to relieve cancer-related fatigue. This suggests depression and fatigue in cancer patients was caused by different factors or biological processes, the researchers said.
Progressive, irreversible hearing loss can result from radiation therapy and platinum-based chemotherapy drugs such as carboplatin and cisplatin. The drugs damage the hair cells of the inner ear, making the ear less responsive to sound waves.
A 2010 study by German scientists showed that hearing loss is worst among patients who were younger when they were diagnosed, probably because they have taken in higher doses of platinum drugs over their lives.
Children and adolescents receiving platinum-based chemotherapy should have regular audiometric follow-up exams, especially for frequencies above 2 kHz, even long after treatment has wrapped up, the researchers said.
Cochlear implants are one way to remedy hearing loss that becomes serious.
Chemotherapy drugs aim to kill all rapidly dividing cells in the body, which means they can destroy hair roots. Some patients lose not only the hair atop their head, but their eyelashes, eyebrows, armpit hair and pubic hair, according to the Mayo Clinic. This usually occurs about one to three weeks after the initial treatment.
Hair loss from chemotherapy is temporary, and hair will grow back three to 10 months after the last treatment, according to the Mayo Clinic.
Radiation therapy can cause hair loss as well, though only in the areas where radiation is administered.
According to the Mayo Clinic, treatments such as cooling the scalp or taking minoxidil (also known as Rogaine) have not proven effective at preventing hair loss.
People cope with hair loss differently. Some simply let their hair fall out. Others opt to cut off their hair before treatment. Some may cover their heads with hats, scarfs and wigs.
Decreased sex drive
According to the Mayo Clinic, men with pelvic cancers (such as bladder, colon, prostate and rectal cancer) are more likely than other cancer patients to experience sexual dysfunction. But that side effect is not exclusive to male patients. As many as half of the women who have been treated for breast or gynecological cancers experience long-term sexual dysfunction, according to the National Cancer Institute.
As for all other cancer patients, chemotherapy and radiation treatments can affect the nerves, blood vessels and hormones that control sexual function. Pain, fatigue, depression and anxiety also can affect patients' sex lives.
The Mayo Clinic stressed the importance of talking to the doctor or nurse about any concern. If you're interested in having children, it's also important to consult the doctor or a fertility specialist before beginning treatment. Patients should always use a condom during sex, since some chemotherapy drugs may remain in the semen and could affect partners.
Unlike some other physical side effects, sexual dysfunction can last past the first year or two of disease-free remission, according to the National Cancer Institute. Therefore patients should be honest with their partners during recovery about their concerns and preferences.
Some men might opt to take sildenafil (Viagra) to treat erectile problems. According to a 2003 article in the journal Urology, sildenafil improved potency in 62 to 70 percent of prostate cancer patients who had undergone internal radiation (brachytherapy). The drug has also been shown to improve erectile function in patients with partial nerve disruption from rectal surgery, according to a 2002 British study published in the journal Disease of the Colon and Rectum.
Experts encourage women to talk with their doctors about any sexual difficulties they experience.
Some chemotherapy drugs, particularly ones such as fluorouracil (sold under the brand name Adrucil) that are meant to treat colorectal cancer and cancers of the gastrointestinal tract, are more likely to cause diarrhea.
And a 2010 study in the journal Science found that the chemotherapy agent CPT-11 (also known as Irinotecan) causes severe diarrhea. The drug reacts with enzymes produced by bacteria naturally found in the intestines, and it causes severe diarrhea in up to 30 percent of patients, the study showed.
However, not all chemotherapy drugs cause diarrhea, according to the Mayo Clinic.
And while researchers have yet to find a way to avoid this side effect, some coping mechanisms are available. Patients can eat foods that are easy to digest, such as applesauce, white rice and bananas, according to the National Cancer Institute. Raw fruits and foods that are high in fiber can make diarrhea worse.
Patients experiencing diarrhea should pay close attention to their fluid intake in order to avoid dehydration. According to the National Cancer Institute, people who have diarrhea should drink 8 to 12 cups of liquid every day, which can include water, clear broth or Pedialyte.
Skin and nail changes
Cancer patients may experience constant and unpleasant itchiness. In some cases, their skin can become dry and red. These side effects can be due to chronic renal disease or liver disease, or be part of a reaction to chemotherapy drugs.
Some patients see their nails become dark, yellow or cracked during chemotherapy. The drug cyclophosphamide can cause diffuse black pigmentation, streaks ranging from slate gray to black, or diffuse dark-gray pigmentation in patients' nails after a few cycles of therapy. Another drug, methotrexate, is known to cause golden pigmentation.
These are mostly cosmetic changes, though, and not a sign of toxic effects, according to the National Cancer Institute. A 2005 study in the Journal of Clinical Oncology suggested patients try wearing special "frozen mittens" to keep their hands very cold as they receive intravenous chemotherapy. It is possible the cold temperatures will reduce the amount of the drug that reaches the patients' hands. According to the study, only 11 percent of patients wearing the frozen mittens ended up with nail problems, compared with 51 percent of other patients.